A series of heroin overdoses have occurred in Oneida County recently, including seven overdoses in a 24-hour period. Five people have died and more than 20 overdoses happened in ten days, leading the Oneida County Overdose Response Team to alert the public.
One possibility for the overdoses could be a tainted batch of heroin, possibly laced with fentanyl, an extremely potent opioid. Officials are still waiting on reports to determine if fentanyl was a factor and investigators are still trying to determine the source of the overdoses.
"I use the term 'scary' for us," Oneida County Executive Anthony Picente said. "It shows the magnitute of this opiate and heroin problem that really needs all of our attention and all of our resources. Something I have not seen to this extent."
Picente said they have been using surveillance data to capture the time and location of the overdoses, mainly in the cities of Utica and Rome, to reduce fatalities.
"We need to get that information out as quickly as possible, but also to continue to warn, alert and educate families that are dealing with this, as well as those who may be using opiates," Picente said. "These dangers are happening at an alarming pace and numbers that are just staggering for a community our size."
The county's response team is encouraging family and friends of someone using opioids and at risk of an overdose, to carry Narcan, which can reverse the effects of an overdose. Residents should call 911 in a life-threatening situation and not leave the victim alone, and call 211 for information on treatment and Narcan. The public should also be on the lookout for signs of an overdose, including if someone is nonresponsive, breathing slow or gurgling, and if their fingertips or lips turn blue or gray.